Another One Bites the Dust

Friday, March 09, 2007
For the past two and a half months I’ve been having some major mood swings. This has included crying for hours without stopping for no apparent reason, excessive anger over the smallest annoyances, and not feeling social. I thought I had a pretty good idea what was causing it. I have a tendency to lean towards the needy side … However, I received a very interesting email from J this morning.

It seems that she’s started taking a new birth control pill at the beginning of the month, Alesse*, and has been having massive mood swings ever since. This just happens to be the same birth control I’ve been taking since the beginning of January. I thought perhaps it was just a coincidence but it seems we’re not the only two to experience this. In the past I’ve been on a couple of different brands/dosages of the pill – minovril, tricyclen – for various reasons. For the past few years, I haven’t been taking anything and decided with my doctor to give Alesse a try to help with some of the symptoms of the PCOS (also part of the reason I started the Metformin and then stopped). Alesse is supposedly one of the lowest doses out there and as a result you can take it continuously and not have to worry about your cycle (could there truly be a god…?). I was all for that. There was never any mention of the possible side effect that I could turn into a bunny boiler.

With other brands of oral contraceptives, I had never experienced any side effects whatsoever. No bloating, no weight gain, no moodiness or depression. Nothing except a regular schedule. This has thrown me completely out of whack and I think I’ve had enough. Frankly not getting my period is just not worth the cost of all the Kleenex I’ve gone through, the time off work, or the threats to my cat’s (and my mother’s) lives (not REAL threats…but the thoughts were there…). Plus it’s not like I’m getting any right now (I’m sure my brother is happy to read that) and there doesn’t appear to be any possibility on the horizon so I don’t need it for preventing pregnancy. As you might know if you read my blog regularly, or for those of you who know me personally, I hate taking pills. I don’t even keep aspirin or Tylenol in my house and will only take them if I feel close to dying which is rare as I’ve been dealing with extreme pain since my early teens (extreme for most people is now average for me).

Therefore, into the bin go my little rectangle of pills in their blister packs. While it took me a surprising three months to figure out the connection, J (thanks to the keen observations of her husband R) managed to figure out the change to her attitude and personality in a week. She’s considering switching to another pill or stopping altogether as I am. Not bad…started the year with three pills, down to one. Woo hoo.


*I went to check out the Alesse website today and oddly enough you can’t access the site without the DIN, Drug Identification Number. This strikes me as extremely odd – how do you expect women to get information about your product if you only provide it to them once they’ve filled the prescription from their doctor. Certainly you should always discuss medication with your physician but personally I like to be informed before going to see my doctor so I have questions in advance.

6 comments:

Gardenia said...

That is odd you can't get on the site. I don't think the doctors do much research on the meds anymore, heck seems like they don't even have time to read a person's chart anymore - I think the pushers (the drug companies) tell them this and that, and they say ok, and go with it.

Tanya said...

Oh nononononono! You are but a simple lay person. Simple lay people cannot possibly comprehend the complexities of their medication without a doctor standing nearby to decipher it all. shame on you.

miss ewe said...

Hmmm... I think BCPs are the sort of thing where everyone needs to find the one for them. I hope you can figure out what works best for you!

kelly said...

you will have the DIN on the package yes?

Gardenia said...

Karen - back again - you are a prolific poster! Research, gal - medicine can make you not well, but not all doctors will accept that and work with you - you are doing fine thinking this through - you'll know.

* (asterisk) said...

This is a drag, Karen. I think if they are affecting you like this, you are right to bin them. Especially if, as you say, they are not being put to their intended use, per se.

Powered by Blogger.
Back to Top